Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 18, 2003, 2:51 PM EDT for Glades County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 2:51 PM EDT (18:51 UTC)
- Expired
- May 18, 2003, 3:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Glades County, FL
The radar
The Melbourne radar (KMLB), 148 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672 WUUS52 KMFL 181851 SVRMIA FLC043-181915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 250 PM EDT SUN MAY 18 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST GLADES COUNTY IN SOUTHERN FLORIDA * UNTIL 315 PM EDT * AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MOORE HAVEN MOVING WEST AROUND 10 MILES AN HOUR. HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 2678 8101 2685 8097 2701 8121 2678 8134 .END PFOST
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:15 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 18, 1:15 PM EDT, 1 hour 36 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 115 PM EDT SUN MAY 18 2003 .TONIGHT THROUGH TUESDAY NIGHT... 12Z MFL SOUNDING SHOWED A LOWERING OF PWS COMPARED TO THE PAST FEW DAYS. EASTERLY FLOW IS STILL FAIRLY DEEP UP TO 600 MB AND THEN BACKS TO THE WEST ABOVE THAT LEVEL. MODEL GUIDANCE SHOWS A BACK-DOOR COLD FRONT CONTINING TO MOVE SOUTHWARD IN THE ATLANTIC, AND THE HIGH BEHIND IT ALONG THE EAST COAST OF THE U.S. WILL LIKELY BRIDGE ACROSS IT BY MONDAY. THIS SHOULD BEGIN TO SLIGHTLY STRENGTHEN OUR EASTERLY FLOW PATTERN. AT THE SAME TIME, THE UPPER LOW OVER THE CENTRAL GULF COAST AREA WILL GRADUALLY WEAKEN AND DRIFT SOUTHWARD INTO THE GULF, AND THE TROUGH OVER THE WESTERN ATLANTIC (WHICH HAS BEEN SHOVING THE BACK-DOOR FRONT SOUTHWARD) IS FORECAST TO DEEPEN AND DIG SOUTHWARD (AND ACTUALLY RETROGRADE A BIT WESTWARD) THROUGH TUESDAY. AS A RESULT OF THIS, OUR UPPER WIND FLOW WHICH IS NOW SOUTHWEST TO WEST WILL BECOME MORE NORTH TO NORTHEAST. WITH THE DEEPENING AND RETROGRADING TROUGH NEAR US, AND THE UPPER STEERING FLOW BECOMING MORE FROM THE NORTH-NORTHEAST WITH TIME. THE OVERALL RESULT SHOULD BE SLIGHTLY HIGHER POPS THAN PREVIOUSLY FORECAST FOR MONDAY THROUGH TUESDAY. FORECASTED SOUNDINGS SHOW THE H5 TEMP DROPING FROM -8 TODAY TO -10 FOR MONDAY AND TUESDAY. THE OVERALL RESULT SHOULD BE SLIGHTLY HIGHER POPS FOR MONDAY THROUGH TUESDAY EVERYWHERE AND THERE IS A POSSIBILITY OF A FEW STRONG STORMS. MOS GUIDANCE (AT LEAST THE FWC AND MET MOS) SEEMS TO CONFIRM THIS TREND. MAV NUMBERS ARE NOW FOLLOWING THIS TREND ALSO BUT POPS ARE A LITTLE LOWER. .EXTENDED WEDNESDAY THROUGH SUNDAY... LITTLE CHANGE FROM THE EARLIER FORECASTS WEDNESDAY THROUGH THURSDAY, WITH CHANCE CATEGORY MAINLY DAYTIME AND EVENING POPS. POPS WILL BE SLIGHTLY LOWER AND COULD BE ANYTIME ALONG THE EAST COAST WITH THE MODERATELY DEEP EASTERLY FLOW. FOR FRIDAY AND SATURDAY...MORE CLOUDS AND AGAIN SLIGHTLY HIGHER POPS WILL BE FORECASTED, AS A WEAKENING COLD FRONT WILL APPROACH SOUTH FLORIDA WITH INCREASING MOISTURE AND LIFT. MRF SHOWS THE FRONT REACHING EXTREME SOUTH FLORIDA SATURDAY NIGHT. DRYER AIR EXPECTED SUNDAY. .MARINE... MOSTLY LIGHT EASTERLY FLOW IS EXPECTED THROUGH MONDAY NIGHT, WITH THE GRADIENT FLOW WEAK ENOUGH TO ALLOW FOR A WEST COAST SEA BREEZE EACH AFTERNOON. BY TUESDAY AND WEDNESDAY, SLIGHTLY STRONGER EASTERLIES MAY BE ENOUGH TO INHIBIT THE WEST COAST SEA BREEZE. WINDS WILL BEGIN TO SHIFT BACK TO THE SOUTHEAST OR SOUTH AND LIGHT AGAIN FOR THURSDAY AND FRIDAY AHEAD OF THE FRONTAL SYSTEM MENTIONED ABOVE. .FIRE WEATHER... NO PROBLEMS ARE ANTICIPATED. PBI EE 077/089 076/087 075 182434 FLL EE 078/087 077/087 076 182434 MIA EE 077/088 076/087 075 182434 APF EE 072/088 072/088 071 182434 .MIA...NONE.
Hazardous weather outlook, May 18, 9:10 AM EDT, 5 hours 41 minutes before
FLZ063-066>075-182000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 910 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...SCATTERED AFTERNOON THUNDERSTORMS WILL FAVOR INLAND AND WESTERN SOUTH FLORIDA THIS AFTERNOON... SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOIST UNSTABLE ATMOSPHERE OVER SOUTH FLORIDA THIS AFTERNOON. MOST OF THE THUNDERSTORMS WILL OCCUR OVER INLAND AREAS AWAY FROM THE BEACHES... INCLUDING THE WESTERN METRO AREAS OF PALM BEACH...BROWARD AND MIAMI-DADE COUNTIES. THE GREATEST THREAT FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING STRIKES. SLOW MOVEMENT OF SOME STORMS MAY LEAD TO RAIN ACCUMULATIONS OF 2 TO 4 INCHES IN ISOLATED SITUATIONS. THIS AMOUNT OF RAINFALL COULD PRODUCE MINOR FLOODING IN STREETS AND OTHER LOW-LYING AREAS. IN ADDITION...WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS AROUND LAKE OKEECHOBEE. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.